Advertisement

A Facial Rash Recalcitrant to Treatment with Topical Corticosteroids

Members of the College of Family Physicians of Canada may claim one non-certified credit per hour for this non-certified educational program.

Mainpro+® Overview

Francesca Cheung, MD CCFP, is a family physician with a special interest in dermatology. She received the Diploma in Practical Dermatology from the Department of Dermatology at Cardiff University in Wales, UK. She is practising at the Lynde Centre for Dermatology in Markham, Ontario and works closely with Dr. Charles Lynde, MD FRCPC, an experienced dermatologist. In addition to providing direct patient care, she acts as a sub-investigator in multiple clinical studies involving psoriasis, onychomycosis, and acne.

Abstract
Periorificial dermatitis is a common eczematous eruption on the face. Clusters of follicular papules, vesicles, and pustules on an erythematous base are usually found in a perioral distribution. Other common locations include the nasolabial folds and periocular area. An underlying cause may not be found in all cases, but the use of topical corticosteroids on the face may precede onset of symptoms. Periorificial dermatitis is diagnosed clinically and no specific investigation is required. Topical anti-inflammatory therapies (such as metronidazole and erythromycin) are appropriate in mild cases. In severe cases, systemic treatments such as tetracycline or one of its derivatives are beneficial. Patients should be warned that symptoms might worsen before improvement is apparent. This complication is more commonly seen when topical corticosteroids are withdrawn.
Keywords: periorificial dermatitis, perioral dermatitis, facial rash, steroid-induced.